Reducing prednisone

What a horrible week, very stressed, crying, have a UTI infection. Rheumatologist was so unhelpful. When I went he was so dismissive, wouldn't listen to me about my symptoms. Said I couldn't possibly have GCA, no point in biopsy cos on steroids. GP put me on a dose of 50 mg, I reduced to 40mg as advised. He said to go down to 30mg immediately as I needed to get off steroids, left feeling very upset. Went down to 30mg but am temporal headaches, jaw pain neck pain and some in my arm. Feeling unwell. Is this because of reduction or infection or stress. Really do not know what to do, feeling so agitated, can't relax, sleep or anything. Where can I go from here? Advice from you lovely people again please.

24 Replies

oldestnewest
  • So why couldn't you possibly have GCA?

    IF it is GCA, then you will very likely feel unwell. However, the agitation/not sleeping/not being able to relax could well be the high dose of pred. I can only suggest trying going back to 40mg and seeing if that helps. If you do develop any visual symptoms then you must go to A&E and hope they will listen to you - it is polite to at least listen to the patient!

    But I really can't say anything any different from what I said 5 days ago - you need a second opinion and preferably from a completely different department/hospital. What does your GP say?

  • GP agrees I do not have to see him again, going to look for another one. He was basing his diagnosis on feeling around my head and checking for muscle weakness in my arms and legs!! Will increase back to 40mg.

  • OMG. Speechless!

  • Totally agree with PMRpro on both counts - try 40mg initially, and find yourself a new Rheumy.

    If 40mg sorts things out, don't be rushed into reducing too quickly.

  • Thank you, will do.

  • I'm really sorry for your current predicament. I have PMR only but found that my first doctor couldn't diagnose PMR even though I went several times to him. The diagnosis was done by a neighbour who had had it herself. I got no help, advice or tests from this doctor so changed.

    I thought the second doctor knew a bit more about PMR and got blood tests but only in recent months. I had a fall in July and went to the doctor. I had had a fair amount of pain in my hip but was only given painkillers. She assured me that there was no way I needed a hip replacement. She sent me for physio which took two months to see one. I went but was told that she couldn't help as it was my hip joint. Back to square one!

    I then decided to see a consultant privately. Result I had a very successful hip replacement five days ago. One issue that came out of this was when the surgeon asked my surgery for all the latest results for white cells and there was only one! So no pattern to go on. Luckily this forum answered my questions and the anaesthetist agreed that PMR raised the levels and so what might have been cancellation or postponement of the operation meant it could go ahead.

    I'm really saddened that either the gps etc these days haven't got the time to diagnose issues properly or they don't listen to us but make their own minds up often incorrectly!

    I feel one now has to be brave and change doctors when they are not experienced enough in a particular field.

  • Once you do know what you have, it really does pay to get all the information you can about PMR and pred and everything else that is relevant. That is what I hope I am doing on the forums - I have worked in healthcare related fields for most of my life and am only too happy to share what I know about facts like that. I've been accused of playing at being a GP - no, I'm just filling in what appear to be gaps in their knowledge. Some of these gaps really do surprise me - because I know what classes they attended and they are things they must need to know every day.

    And I think it is really important to either have a relationship with your doctor where you can ask up-front if you get the impression they are not taking you seriously or to be prepared to see a different doctor when the opportunity arises. Often people say they don't like seeing locums - they often see things in a very different light and are especially good at recognising a patient who has deteriorated so slowly their GP hasn't noticed. They are always worth a try!

  • Yes, everything the others have said. It's a shame really that you had to go private for proper treatment of your hip, but I've never met anyone who wasn't really happy with their new hip so I hope that's going well for you too! I developed what turned out to be severe PMR symptoms a few months after my family doctor retired. His replacement only looked at my long ago diagnosis of osteoarthritis, as did I, of course, having never heard of PMR. So for over a year I suffered until another doctor in the practice saw me and within a week I had confirmation of her diagnosis of PMR, and rapid relief thanks to pred.

  • Sorry you have to deal with dismissive dr. i have also had problems like this & it makes it all much more difficult. I had to up my dose also against dr advice, but then i saw an observant physicians assissant who put me back up to 60mg/day. personally, i feel he saved me from some serious additional disability. you may need to do an inventory of your remaining supply; tryto find dr whowill get you refills before you start to run out.

    myspace bar very persnickity & my eyes too light sensitive to edit much :)

  • When I saw the same consultant for pain. In my arms & feet, making it difficult to walk, he said I should get proper shoes and gel insoles!! It was summer, I was wearing sandals, which in fact helped with the pain across the top of my feet.

    It seems he doesn't want to diagnose anything.

    I am on the hunt for a new consultant.

    On Friday I saw a gastroenlologist because my liver emynes were above norma. He said GCA/PMR can cause this. 2 years ago I saw him regarding autoimmune hepatitis but my liver results returned to normal befote any treatment could be started (steroids).

  • Hi i've had pmr for 7years and in the space of a year have had 2 very distressing episodes of gastroenteritis. This is the first time i've heard that pmr can upset your liver? Did this info come from your gp or hospital?

  • Sorry just read your piece again and seen it was a Gastroenterologist who in formed you! What with suffering the side effects of steroids also with my adrenals being knocked out life is very testing but I do try to plod on!!

  • Raised liver enzymes, especially alkaline phosphatase, are often found in PMR and in other rheumatoid diseases such as RA, psoriatric arthritis and ankylosing spondylitis, all of which can present identically to PMR in the early stages.

    bmj.com/rapid-response/2011...

  • Thank you but I note you say "early stages" of pmr which I definitely am not! Appreciate info though.

  • No - I meant the early stages of RA, PsA and AS and PMR can all be similar. PMR is really just the name given to a set of symptoms due to an underlying disease process. And liver enzymes can be raised in all of them. They SHOULD go back once you are on pred. But of course you can't really be sure that there isn't something else going on unless it is investigated.

  • Ah OK thanks.

  • It was at the hospital, consultant read it out to me. He was looking at some medical site on the computer.

  • Great thanks. I hope you improve soon.

  • Sorry you are going through this. Have you thought about seeing a neuro opthomologist for a 2nd opinion. I had very high raised esr crp levels with vision blackouts in January 2016. I have to say, opthomologists are better listeners to their patients. My experience with Rheumoligists is that they just want to push drugs. Prednizone is a very damaging drug. I was on it for 9 months. It caused severe loss of sleep, which is so important needed at least 8 hours for your organs so your body can heal. Be prepared to develop high blood pressure, kidney failure, diabetes, holes in jaw bone that support your teeth, hair loss, fatigue, painful prednisone withdrawal symptoms that mimic polymyasia rheumatica. I am now down to 4mg 10 months later. This support group is a wonderful place to visit. Stay strong, listen to your body, you are in charge....

  • Prednisone may be "a very damaging drug" in your opinion - however, it is still the only option for people who develop GCA to reduce the risk of blindness. Which is worse IMHO than any of the commonly suffered side effects it causes.

    Although in fairness I officially only have PMR so have been on doses under 20mg, I have had none of the side effects you describe. There are also others on the forums who have had GCA who didn't develop most of them either. Everyone is different. Not everyone has severe side-effect problems and some have next to none.

  • PMRpro, I very much agree with you, although you are very much more experienced than me, I hate Pred. but cannot argue with the fact that it saved my sight, the side affects are bad , but I take the good with the bad since I learnt on here that everybody is different how this disease affects them, fatigue is my bugbear, but I do too much and that is where I go wrong, no-one to blame but myself. It wasn't my fault I got the G.C.A. but how I handle it is up to me.

  • Thanks. I love your last sentence, certainly very true.

  • 🙈😢

  • I only started on 10 mg Prednisolone and my body practically shut down, ie----fractures in my back, no taste buds, reduced muscle power. aches and pains everywhere, could'nt sleep properly. Ended up with Vasculitis, of which i am trying to find a cure... Been told only Prednisolone will help====== but NO WAY, have suffered with thses symptoms for over a year, having certain exercises to gain my muscle power back. from elaine

You may also like...